Wisconsin, 2008

Winter Storm in Wisconsin, April 10 to 12, 2008

April 10 to 12, 2008 · NWS GRB · 7 events in 7 counties and zones

A strong low pressure system moved northeast from the southern Plains into southern Wisconsin. This resulted in a prolonged period of heavy, wet snow that caused scattered power outages.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A strong low pressure system moved northeast from the southern Plains into southern Wisconsin. This resulted in a prolonged period of heavy, wet snow that caused scattered power outages. The snow was accompanied at times by thunder and lightning, and strong winds with gusts in excess of 30 mph. The hardest hit areas were Vilas County, northern Forest County and northern Florence County.

The highest snowfall totals included 11.0 inches at Phelps and Winchester (Vilas Co.), 10.0 inches at Alvin (Forest Co.), 9.9 inches at Rhinelander (Oneida Co.), 9.0 inches at Lake Tomahawk (Oneida Co.) and 8.2 inches at Long Lake (Florence Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 10, 8:50 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 10, 8:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CDT THU APR 10 2008

.UPDATE...GOING TO BACK LINCOLN AND LANGLADE DOWN TO A WW.Y. NOT
TOTALLY SOLD ON THAT EITHER...BUT HATE TO OVERCORRECT AND START A
FLIP-FLOP. WL BE SLASHING TOTALS QUITE A BIT FOR THAT AREA...AS
WELL AS FOR N OCONTO AND S MARINETTE. EVEN AUW/CWA WITH HIGH RADAR
RETURNS AND TS IN THE OBS HOLDING AT ALL RAIN. WARM AIR MUST BE
WORKING NWD ALOFT. SFC DWPTS IN THE N STILL SUB FREEZING...BUT
THAT WON/T AFFECT WARMING IN 850-750 MB LAYER. THAT COULD LEAD TO
MORE OF A SLEET SOUNDING THOUGH.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 913 PM CDT THU APR 10 2008...

UPDATE...GETTING VERY CONCERNED OVER HEADLINES FOR N-C WI. AREAS
NEAR THE UPPER MICHIGAN BORDER PROBABLY STILL OKAY...THOUGH
WONDERING IF SNOW TOTALS FOR TONIGHT ARE TOO HIGH. THE SOUTHERN
END OF THE WARNING COULD BE A REAL PROBLEM. 00Z RUC/NAM AND 18Z GFS
ALL SHOW ENOUGH WARM AIR DRIVING INTO THE AREA BTWN 850-750 MB TO
AT LEAST GET THEM OVER TO SLEET...AND POSSIBLY TO MAINLY RAIN.
SFC OBS SEEM TO BE CONFIRMING THE NWD PROGRESS OF THE WARM
AIR...THOUGH WITH PCPN INTENSITY WANING IT/S TOUGH TO TELL WHAT
WILL HAPPEN WHEN BETTER LIFT GETS BACK INTO THAT AREA. JUST HAD
SOME SLEET MIXED IN WITH HEAVIER BAND COMING OVER THE OFFICE.

WL MONITOR A BIT MORE AND MAKE A DECISION BEFORE 1000 PM.

DISCUSSION ISSUED AT 602 PM CDT THU APR 10 2008...

UPDATE...PCPN SURGING NWD ACRS THE AREA. MUCH LIKE A COUPLE
NIGHTS AGO...ENUF COOLING WITH THE HEAVIEST PCPN TO CHG IT OVER TO
ALL SNOW. UPDATED GRIDS TO HIT SNOW A BIT HARDER IN CENTRAL
WI...WHERE A FEW SITES WERE MODERATE/HEAVY. WEBCAMS INDICATED ONLY
SOME SLUSHY ACCUMULATIONS SO FAR. RADAR RETURNS DECRG ACRS THAT
AREA...SO MAY SEE MORE OF A MIX IN THE NEXT HR OR TWO.

SITN ACRS THE N VERY MUCH UP IN THE AIR. THE 18Z NAM WAS THE ONLY
MODEL WHICH HAD FCST SOUNDINGS COLD ENOUGH TO SUPPORT THE SNOW
OBSERVED AT AUW LATE THIS AFTN. BUT IT WARMED THINGS
CONSIDERABLY...AND SUGGESTED RHI MIGHT BE MAINLY RAIN OR SLEET
MUCH OF THE NGT. THAT WOULD BE CONSISTENT WITH DEEP SLY FLOW ABV
850 MB. ON THE OTHER HAND...RECENT AIRCRAFT SOUNDINGS FM RHI
INDICATED A SOUNDING COLD ENUF FOR SNOW RIGHT NOW. ALSO...VERY DRY
AIR HAD WORKED INTO THE N AT LOW-LEVELS...WITH SFC DWPTS PLUNGING
INTO THE TEENS ACRS VILAS COUNTY. THAT SETS THE STAGE FOR SIG
EVAPORATIVE COOLING AT LOW LEVELS...AND EVEN RAISES THE
POSSIBILITY OF GETTING SOME ZR. GIVEN THE CONFICTING SIGNS...IT/S
GOING TO BE A WAIT AND SEE FOR THE FAR NORTH THIS EVENING.

LOOKING AT THE BIGGER PICTURE...A BIT CONCERNED SYSTEM ALREADY
OCCLUDED AND MATURE LOOKING. HAVE TO WONDER WHERE THE MOISTURE WL
COME FROM FOR SIG PCPN FOR THE NEXT SEVERAL FCST PERIODS. BUT
HAVE ENOUGH SHORT-TERM ISSUES TO DEAL WITH FOR NOW.

DISCUSSION ISSUED AT 432 PM CDT THU APR 10 2008...

SHORT TERM...SURGE OF INITIAL MOISTURE WORKING NORTH THROUGH
AREA ASSOCIATED WITH STRONG ISENTROPIC LIFT...JET PUSHING NORTH. SLOWLY
SATURATING DRY AIR MASS SEEN ON MORNING SOUNDINGS...RAIN IN SOUTH MIXING
WITH SLEET/SNOW INITIALLY GIVEN EVAPORATIVE COOLING...SHOULD BE
MAINLY SNOW AS WORKS NORTH AGAINST DRY AIR. SOME CONCERN THAT
MOISTURE BEING SQUEEZED BETWEEN HIGH TO NORTH AND DRY SLOT TO
SOUTH WILL LIMIT AMOUNTS...THOUGH STARTING TO FILL IN TO THE
SOUTH. SNOW AMOUNTS ALSO COMPLICATED BY WARM BOUNDARY LAYER TEMPS
TODAY WITH HIGHS AROUND 40 TO THE NORTH. GIVEN QUICKER MOVEMENT OF
PCPN INTO AREA THAN EARLIER FORECAST...PUSHED FORWARD WARNING TIME
TO 00Z. ALL MODELS PUSHING WARM AIR NORTH THROUGH THE
NIGHT...FOLLOWED SREF 850 TEMPS FOR PLACING MIX. OPERATIONAL RUNS
WARMER...THUS STILL SOME CONCERN HOW FAR NORTH TO BRING RAIN/MIX.
BELIEVE TOO WARM FOR WARNING SNOWS EAST...THOUGH MIX STILL WARRANT ADVISORY.

LULL IN ACTION FOR A TIME FRI MORNING AS BEST FORCING LIFTS NORTH
INTO UPPER MI. DYNAMICS WITH UPPER LOW MOVE INTO AREA DURING
AFTERNOON. KEPT WARNING TIMING GOING AS IS.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
12Z MODELS CONTINUE TO FOCUS ON HEAVIEST PRECIPITATION OVER THE
FAR NORTHEAST. HAVE TRENDED HIGHEST PRECIPITATION TOTALS IN THIS
AREA ALONG WITH THE HEAVIEST SNOWFALL ACCUMULATIONS OVER THE FAR
NORTH. PRECIPITATION TYPE WILL STILL BE AN ISSUE DURING THE EVENING
HOURS ALONG THE BAY ACROSS MARINETTE AND OCONTO COUNTIES SOUTHWARD
TO GREEN BAY AND OSHKOSH EAST TO THE LAKE. SNOWFALL TOTALS SHOULD
RANGE FROM 2 TO 4 INCHES ACROSS VILAS AND ONEIDA COUNTIES WITH
3 TO 5 INCHES OVER FLORENCE AND FOREST COUNTIES. SNOWFALL TOTALS
SHOULD RANGE FROM 1 TO 3 INCHES FROM WAUSAU TO WISCONSIN RAPIDS
TO STEVENS POINT AREA. ACROSS GREEN BAY...OSHKOSH AND THE FOX CITIES
CAN EXPECT AN INCH OR TWO OF SNOW WHILE LOCATIONS ALONG THE LAKE
MAY SEE AROUND AN INCH OR LESS.

UPPER LOW SLOWLY MOVES EAST ON SATURDAY. CYCLONIC FLOW AND WEAK
DISTURBANCES ROTATING AROUND UPPER LOW WILL BRING LIKELY CHANCES
FOR SNOW. AN ADDITIONAL INCH OR TWO OF SNOW IS POSSIBLE WITH THE
HEAVIER SNOW SHOWERS. CONTINUED CHANCES FOR SNOW SHOWERS SATURDAY
NIGHT WITH HIGHEST CHANCES OVER THE EAST. ON SUNDAY...ADDED A
CHANCE OF FLURRIES OVER THE FAR EAST PER COORDINATION WITH
MILWAUKEE AND CHICAGO AS ABUNDANT LOW LEVEL MOISTURE REMAINS IN
PLACE.

TRANQUIL PERIOD EXPECTED SUNDAY NIGHT AND MONDAY. NEXT SYSTEM WILL
AFFECT THE AREA LATE TUESDAY NIGHT AND WEDNESDAY. BASED ON THE NEWEST
MODEL RUNS...HAVE RAISED TEMPERATURES UP SEVERAL DEGREES.  MAY NEED
TO RAISE THEM EVEN MORE OVER THE NEXT FEW DAYS. NEW 12Z ECMWF HAS
+16C AT 850MB NEXT WEDNESDAY AT 12Z WHILE GFS A MUCH MORE MODEL
+9C.

AVIATION...IFR TO MVFR WEATHER EXPECTED THROUGH NIGHT AS STORM
SYSTEM MOVES INTO THE AREA. STRONG EAST WINDS COULD MAKE FOR USE OF
NORTH/SOUTH RUNWAYS DIFFICULT THROUGH THE NIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 7 AM CDT SATURDAY
WIZ005-010>013-

WINTER WEATHER ADVISORY UNTIL 7 AM CDT SATURDAY
WIZ018-019-021-073-

&&
Hazardous weather outlook, Apr 10, 2:42 PM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
342 PM CDT THU APR 10 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
342 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SIGNIFICANT SNOWFALL IS EXPECTED ACROSS NORTHERN WISCONSIN TONIGHT.
4 TO 7 INCHES ARE POSSIBLE NORTH OF A MERRILL TO WAUSAUKEE LINE BY
FRIDAY MORNING. SNOWFALL AMOUNTS WILL DROP OFF SHARPLY WITH LESS
THAN AN INCH EXPECTED SOUTH OF A WAUSAU TO OCONTO LINE. NO SNOW
ACCUMULATION IS EXPECTED ACROSS GREEN BAY...THE FOX VALLEY AND THE
LAKE SHORE REGION. THE COMBINATION OF WET SNOW AND STRONG EAST
WINDS MAY KNOCK DOWN TREES AND POWER LINES ACROSS NORTH CENTRAL
AND FAR NORTHEAST WISCONSIN. HEAVY RAIN IN CENTRAL AND EAST
CENTRAL WISCONSIN COULD CAUSE MINOR FLOODING OF STREETS...DITCHES
AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

PERIODS OF SNOW WILL CONTINUE ACROSS NORTHERN WISCONSIN THROUGH
SATURDAY. IT WILL BE MIXED WITH RAIN OR SLEET AT TIMES. ADDITIONAL
SIGNIFICANT ACCUMULATIONS ARE LIKELY WITH AMOUNTS OVER 6 INCHES
LIKELY BY SATURDAY AFTERNOON NORTH OF A WAUSAU TO MARINETTE LINE.
SNOWFALL TOTALS OVER A FOOT ARE POSSIBLE NORTH OF RHINELANDER TO
IRON MOUNTAIN LINE. PERIODS OF RAIN WILL CONTINUE IN CENTRAL AND
EAST CENTRAL WISCONSIN FRIDAY...THEN CHANGE TO SNOW FRIDAY NIGHT
AND SATURDAY. SOME SNOW ACCUMULATIONS ARE LIKELY THERE. THE RAIN
COULD CAUSE LOCAL FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORTS SNOW ACCUMULATIONS TONIGHT.

LMZ521-522-541>543-111200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
342 PM CDT THU APR 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

GALE WARNING IN EFFECT TONIGHT. GALE FORCE WINDS MAY BE A HAZARD
TO MARINERS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

NEAR GALE FORCE WINDS MAY CONTINUE FRIDAY. GALE WARNINGS OR SMALL
CRAFTS ADVISORIES WILL BE NEEDED FRIDAY...WITH SMALL CRAFT
ADVISORIES LIKELY FRIDAY NIGHT INTO SATURDAY.

ECKBERG/TE

In the hours before

Special weather statement, Apr 10, 4:20 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
520 PM CDT THU APR 10 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102345-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
520 PM CDT THU APR 10 2008

...PRECIPITATION FROM MAJOR SPRING STORM SYSTEM OVERSPREADING THE
AREA...

A MAJOR STORM SYSTEM WILL SPREAD MIXED PRECIPITATION ACROSS THE AREA
LATE THIS AFTERNOON AND THIS EVENING. THE STORM WILL BE A SLOW MOVER...
SO IT WILL LINGER INTO THE WEEKEND.

AT 505 PM...THE LEADING EDGE OF A LARGE AREA OF MIXED PRECIPITATION
EXTENDED FROM NEAR TOMAHAWK...TO JUST NORTH OF ANTIGO...TO MARINETTE...
TO STURGEON BAY. THE PRECIPITATION WAS SPREADING NORTH AT ABOUT 20 MPH.
PRECIPITATION SHOULD REACH THE RHINELANDER...CRANDON...WAUSAUKEE...AND
SISTER BAY AREAS BETWEEN 630 PM AND 700 PM...AND SPREAD ALL THE WAY TO
THE UPPER MICHIGAN BORDER OF NORTHERN WISCONSIN BY 830 PM.

THE PRECIPITATION WAS PRIMARILY A MIX OF RAIN...SNOW...AND SLEET.
POCKETS OF HEAVY PRECIPITATION WERE FALLING AS MAINLY SNOW...BUT
TEMPERATURES WERE STILL ABOVE FREEZING SO ONLY SOME MINOR SLUSHY SNOW
ACCUMULATIONS WERE OCCURRING.

THE GREATEST IMPACT RIGHT NOW WAS FROM THE STRONG EAST WINDS. WINDS WERE
GUSTING TO OVER 30 MPH ACROSS MUCH OF THE AREA...WITH GUSTS NEARING 40
MPH IN CENTRAL WISCONSIN. THE COMBINATION OF STRONG WINDS AND WET
ROADWAYS WILL MAKE TRAVEL HAZARDOUS...ESPECIALLY FOR HIGH PROFILE
VEHICLES. SOME REPORTS OF DOWNED BRANCHES HAVE ALSO BEEN RECEIVED FROM
CENTRAL WISCONSIN. MOTORISTS SHOULD ALSO BE ALERT FOR THE POSSIBILITY OF
ENCOUNTERING OBJECTS THAT HAVE BLOWN ONTO OR ARE BLOWING ACROSS THE
ROADWAY.

TRAVEL CONDITIONS ACROSS NORTHERN WISCONSIN WILL DETERIORATE RAPIDLY
LATER THIS EVENING AS THE HEAVIER PRECIPITATION ARRIVES IN THAT AREA AND
TEMPERATURES DROP AFTER DARK.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Apr 10, 5:10 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
610 PM CDT THU APR 10 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-110030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
610 PM CDT THU APR 10 2008

...PRECIPITATION FROM MAJOR SPRING STORM SYSTEM OVERSPREADING THE
AREA...

A MAJOR STORM SYSTEM WILL SPREAD MIXED PRECIPITATION ACROSS THE AREA
THIS EVENING. THE STORM WILL BE A SLOW MOVER...SO IT WILL LINGER INTO
THE WEEKEND.

AT 600 PM...THE LEADING EDGE OF A LARGE AREA OF MIXED PRECIPITATION
EXTENDED FROM RHINELANDER...TO CRANDON...TO NEAR SISTER BAY. THE
PRECIPITATION WAS SPREADING NORTH AT ABOUT 20 MPH. THE PRECIPITATION
SHOULD SPREAD ALL THE WAY TO THE UPPER MICHIGAN BORDER OF NORTHERN
WISCONSIN BY 730 PM.

THE PRECIPITATION WAS PRIMARILY WET SNOW OR MIXED WET SNOW AND RAIN
NORTH OF HIGHWAY 29. BUT TEMPERATURES WERE STILL ABOVE FREEZING SO ONLY
SOME MINOR SLUSHY SNOW ACCUMULATIONS WERE OCCURRING. FARTHER SOUTH THE
PRECIPITATION WAS PRIMARILY RAIN...BUT THE RAIN WAS MIXED WITH SOME SNOW
AND SLEET AT TIMES.

THE GREATEST IMPACT RIGHT NOW WAS FROM THE STRONG EAST WINDS. WINDS WERE
GUSTING TO OVER 30 MPH ACROSS MUCH OF THE AREA...WITH GUSTS NEARING 40
MPH IN CENTRAL WISCONSIN. THE COMBINATION OF STRONG WINDS AND WET
ROADWAYS WILL MAKE TRAVEL HAZARDOUS...ESPECIALLY FOR HIGH PROFILE
VEHICLES. SOME REPORTS OF DOWNED BRANCHES HAVE ALSO BEEN RECEIVED FROM
CENTRAL WISCONSIN. MOTORISTS SHOULD ALSO BE ALERT FOR THE POSSIBILITY OF
ENCOUNTERING OBJECTS THAT HAVE BLOWN ONTO OR ARE BLOWING ACROSS THE
ROADWAY.

TRAVEL CONDITIONS ACROSS NORTHERN WISCONSIN WILL DETERIORATE RAPIDLY
THIS EVENING AS THE HEAVIER PRECIPITATION SURGES ACROSS THAT AREA AND
TEMPERATURES DROP WITH THE ONSET OF NIGHTTIME.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Apr 10, 6:25 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
725 PM CDT THU APR 10 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-110145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
725 PM CDT THU APR 10 2008

...WIDESPREAD PRECIPITATION AND STRONG WINDS FROM MAJOR SPRING STORM
SYSTEM EXPECTED TONIGHT...

A MAJOR STORM SYSTEM WILL CONTINUE TO BRING WIDESPREAD PRECIPITATION AND
WINDY CONDITIONS TO THE AREA TONIGHT. THE STORM WILL BE A SLOW MOVER...
SO IT WILL CONTINUE TO AFFECT THE WEATHER ACROSS THE AREA INTO THE
WEEKEND.

AT 715 PM...A LARGE AREA OF MIXED PRECIPITATION HAD OVERSPREAD ALL BUT
THE FAR NORTHEAST CORNER OF WISCONSIN. THE PRECIPITATION WAS PRIMARILY
WET SNOW NORTH OF A LINE FROM WAUSAU TO MARINETTE TO THE TIP OF THE DOOR
PENINSULA. TEMPERATURES WERE STILL AT OR ABOVE FREEZING...AND THAT WAS
SLOWING SNOW ACCUMULATIONS. PRIMARILY RAIN WAS OCCURRING SOUTH OF A LINE
FROM WAUSAU TO MARINETTE TO THE TIP OF THE DOOR PENINSULA.

THE GREATEST IMPACT OF THE STORM SO FAR HAS BEEN THE STRONG EAST WINDS.
WINDS CONTINUED TO GUST TO OVER 30 MPH ACROSS MUCH OF THE AREA...WITH
GUSTS NEARING 40 MPH IN CENTRAL WISCONSIN. THE COMBINATION OF STRONG
WINDS AND WET ROADWAYS WAS MAKING TRAVEL HAZARDOUS...ESPECIALLY FOR HIGH
PROFILE VEHICLES. MOTORISTS SHOULD ALSO BE ALERT FOR THE POSSIBILITY OF
ENCOUNTERING OBJECTS THAT HAVE BLOWN ONTO OR ARE BLOWING ACROSS THE
ROADWAY.

TRAVEL CONDITIONS ACROSS NORTHERN WISCONSIN WILL DETERIORATE THIS
EVENING AS TEMPERATURES DROP.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Apr 10, 7:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
840 PM CDT THU APR 10 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-110300-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
840 PM CDT THU APR 10 2008

...MAJOR SPRING STORM SYSTEM WILL AFFECT THE AREA TONIGHT...

A MAJOR STORM SYSTEM WILL CONTINUE TO BRING WIDESPREAD PRECIPITATION AND
WINDY CONDITIONS TO THE AREA TONIGHT. THE STORM WILL BE A SLOW MOVER...
SO IT WILL CONTINUE TO AFFECT THE WEATHER ACROSS THE AREA INTO THE
WEEKEND.

AT 825 PM...A LARGE AREA OF PRECIPITATION CONTINUED OVER ALL BUT FAR
NORTHEAST WISCONSIN. THE PRECIPITATION WAS PRIMARILY WET SNOW NORTH OF A
LINE FROM MERRILL TO MARINETTE TO THE TIP OF THE DOOR PENINSULA.
PRIMARILY RAIN WAS OCCURRING SOUTH OF THAT LINE.

THE PRECIPITATION INTENSITY HAD WANED SOME IN THE PAST COUPLE HOURS...
WITH GENERALLY LIGHT PRECIPITATION NOW OCCURRING. DRY AIR FLOWING INTO
THE FAR NORTHEAST CONTINUED TO HOLD PRECIPITATION OUT OF THAT AREA. BUT
AS THE STORM SYSTEM EDGES CLOSER TO THE REGION OVERNIGHT...A DEVELOPING
BAND OF THUNDERSTORMS ACROSS IOWA AND SOUTHWEST WISCONSIN WILL SURGE
NORTHEAST ACROSS THE AREA. THAT WILL CAUSE THE PRECIPITATION TO BECOME
HEAVIER...AND SHOULD OVERCOME THE DRY AIR OVER THE FAR NORTHEAST.

THE GREATEST IMPACT OF THE STORM SO FAR HAS BEEN THE STRONG EAST WINDS.
WINDS CONTINUED TO GUST TO OVER 30 MPH ACROSS MUCH OF THE AREA...WITH
GUSTS NEARING 40 MPH IN CENTRAL WISCONSIN. THE COMBINATION OF STRONG
WINDS AND WET ROADWAYS WAS MAKING TRAVEL HAZARDOUS...ESPECIALLY FOR HIGH
PROFILE VEHICLES. MOTORISTS SHOULD ALSO BE ALERT FOR THE POSSIBILITY OF
ENCOUNTERING OBJECTS THAT HAVE BLOWN ONTO OR ARE BLOWING ACROSS THE
ROADWAY.

TRAVEL CONDITIONS ACROSS NORTHERN WISCONSIN WILL DETERIORATE OVERNIGHT
AS TEMPERATURES DROP A BIT AND PRECIPITATION INCREASES.

SKOWRONSKI
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
April 10, 9:00 PM CST to April 12, 5:00 AM CST
Where
Vilas forecast zone
Reported by
COOP Observer
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
April 10, 9:00 PM CST to April 12, 5:00 AM CST
Where
Oneida forecast zone
Reported by
COOP Observer
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
April 10, 9:00 PM CST to April 12, 5:00 AM CST
Where
Forest forecast zone
Reported by
COOP Observer
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
April 10, 9:00 PM CST to April 12, 5:00 AM CST
Where
Florence forecast zone
Reported by
COOP Observer
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
April 10, 9:00 PM CST to April 12, 5:00 AM CST
Where
Northern Marinette forecast zone
Reported by
Unknown
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
April 10, 9:00 PM CST to April 12, 5:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
April 10, 9:00 PM CST to April 12, 5:00 AM CST
Where
Langlade forecast zone
Reported by
COOP Observer
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95542, 95543, 95544, 95545, 95547, 95548, 95549.